Adverse Events Associated with Checkpoint Inhibitors

TON - September 2017, Vol 10, No 5 - Adverse Effects
Alice Goodman

Denver, CO—Immunotherapy is a hot topic in oncology, with hundreds of ongoing clinical trials. As more patients are treated with checkpoint inhibitors, nurses will play a key role in the management of these patients.

At the 42nd Annual Meeting of the Oncology Nursing Society, RuthAnn Gordon, MSN, FNP-BC, OCN, Clinical Research Nurse Coordinator, Immunotherapeutic Clinic, Memorial Sloan Kettering Cancer Center, New York City, gave attendees an overview of checkpoint inhibitors and nursing applications.

Checkpoint inhibitors are drugs that hone in on key checkpoints and pathways of the immune system that can enhance an antitumor response. Checkpoint inhibitors release the “brakes” on these checkpoints and allow the T-cells to attack the cancer.

Three classes of checkpoint inhibitors are currently approved by the FDA—anti–CTLA-4 (eg, ipilimumab, which is approved for melanoma), anti–PD-1 (eg, nivolumab, which is approved for non–small-cell lung cancer, melanoma, non-Hodgkin lymphoma; and pembrolizumab, which is approved for melanoma, non–small-cell lung cancer, and squamous cancer of the head and neck), and anti–PD-L1 (eg, atezolizumab, which is approved for bladder cancer and non–small-cell lung cancer).

With CTLA-4 agents, adverse effects can include rash, pruritus, diarrhea, hepatitis, endocrinopathies, neurotoxicity, pancreatitis, and hematologic effects.

Adverse events associated with anti–PD-1 agents include diarrhea, colitis, hepatitis, endocrinopathies, pneumonitis, and pancreatitis. Adverse events that can occur with anti–PD-L1 include fatigue, rash, nausea, loss of appetite, pruritus, colitis, and endocrinopathies.

Nursing Considerations

Patients slated to initiate checkpoint inhibitor therapy should be assessed for signs and symptoms before the first dose, and provide a thorough medical history.

“Note their experiences with other therapies, and baseline bowel habits; I tell my patients that no one wants to know more about your bowels than I do. Determine the cause of symptoms and rule out noninflammatory causes,” Ms Gordon told the audience.

Severity is determined by common terminology criteria for adverse events.

“Identify the appropriate intervention. I can’t stress how important ongoing surveillance is. Ask patients about any symptoms at every visit. Tell them, ‘We are partners. Please keep me in the loop,’” she continued.

Nurses should be responsible for prompt symptom detection and close surveillance as an integral step in successful patient management. Introduction of steroids should be considered early in the course of an immune-related adverse event. Additional immunosuppressive agents have been successful in the management of refractory immune-related adverse events.

Ms Gordon focused on specific immune-related symptoms of concern.

Immune-Mediated Enterocolitis

A frequently occurring adverse event associated with the use of checkpoint inhibitors is enterocolitis. “Ask patients about urgency and frequency of bowel movements, cramping, gas, and bloating. ‘Are your stools loose or watery?’ Instruct patients to report early signs and symptoms immediately,” Ms Gordon said.

For grade 1 colitis, continue the dose of immunotherapy and put patients on a bland diet. Initiate symptom surveillance 1 to 2 times per week. Use over- the-counter antidiarrheals.

“You don’t want to let this escalate to grade 2,” she emphasized.

For grade 2 colitis, withhold immunotherapy and initiate steroids. Symptom surveillance is needed 3 times per week.

Grade 3 to 5 colitis is characterized by ≥7 episodes of diarrhea per day. Discontinue immunotherapy, consider admitting the patient for supportive care, computerized tomography scan, colonoscopy, and endoscopy.

If there is no improvement in 24 to 28 hours, initiate advanced immunosuppression with corticosteroids.

“Be sure to taper steroids slowly over 4 to 6 weeks. If symptoms return, consider intravenous infliximab 5 mg. Be sure to ask how they are doing on prednisone, including whether they are sleeping and have an appetite,” she said.

Immune-Mediated Dermatitis

Immune-mediated dermatitis can be characterized by rash, itching, or both. Some patients may have itching without the rash.

“Continue to assess for this at every visit,” she said.

For mild-to-moderate dermatitis with pruritus, use emollients and avoid hot showers. Antihistamines and topical steroids can be used for visible rash, and consider use of Medrol Dosepak. If symptoms persist, hold the dose of immunotherapy. Use systemic corticosteroids and continue topical steroids for visible rash, and increase surveillance.

For severe, life-threatening dermatitis (eg, Stevens-Johnson syndrome), discontinue immunotherapy permanently and administer systemic cortico­steroids.

Immune-Mediated Hepatitis

For grade 1 hepatitis, no intervention is required, and immunotherapy should be continued. For grade 2 hepatitis, hold the dose of immunotherapy until it resolves to grade 1. For grade 3, hold the dose until it resolves to grade 1, otherwise discontinue immunotherapy. Consider a hepatology consult. Check liver function tests until stabilized, then continue to check every 3 days.

Immune-Mediated Pneumonitis

“Initially, this feels like a cold. Further work-up should include a scan for radiographic changes. Often pneumonitis is an incidental finding on a scan,” Ms Gordon told listeners.

For grade 1 pneumonitis (asymptomatic), consider delaying immunotherapy, and initiate symptom surveillance every 2 to 3 days. For grade 2, delay immunotherapy and start steroids. Symptoms surveillance should be daily, and consider hospitalization. Consider a pulmonary consult, bronchoscopy, and lung biopsy. Hold immunotherapy until pneumonitis is resolved, and then resume therapy.

For grade 3 to 4 pneumonitis, stop immunotherapy and hospitalize the patient. Get pulmonary and infectious disease consults. Start daily methylprednisolone, and consider bronchoscopy and lung biopsy.

Patient Education

Patient education should include the standards of best practice for any anticancer therapy, including infection control, handwashing, hydration, safe sexual practices, and intact skin integrity. Patients should be aware of food and beverages that irritate the digestive system and avoid those. They should also be encouraged to notify the treating physician of any new medications or dietary supplements before initiating checkpoint inhibitor therapy.

Future directions of research on checkpoint inhibitors include combinations with other therapies, identification of better biomarkers for response, new indications for checkpoint inhibitors, and late long-term effects of treatment.

Related Items
Patient-Reported Outcomes Influence Radiation Guidelines
Alice Goodman
TON - September 2017, Vol 10, No 5 published on September 10, 2017 in Conference Correspondent
Hair Loss Seen in 1 of 3 Women with Breast Cancer Receiving Endocrine Therapy
Alice Goodman
TON - September 2017, Vol 10, No 5 published on September 10, 2017 in Conference Correspondent
Overcoming Cultural Barriers to Screening Access
Alice Goodman
TON - July 2017, Vol 10, No 4 published on July 6, 2017 in Conference Correspondent
CDK4/CDK6 Inhibitors Show Promise in Advanced Postmenopausal Breast Cancer
Alice Goodman
TON - July 2017, Vol 10, No 4 published on July 6, 2017 in Breast Cancer
Tackling Obesity and Excess Weight in Patients with Cancer
Alice Goodman
TON - July 2017, Vol 10, No 4 published on July 6, 2017 in Conference Correspondent
Turning the Tables: An Oncology Nurse Becomes a Patient with Cancer
Alice Goodman
TON - July 2017, Vol 10, No 4 published on July 6, 2017 in Conference Correspondent
CAR T-Cell Therapy: What to Expect
Alice Goodman
TON - July 2017, Vol 10, No 4 published on July 6, 2017 in Conference Correspondent
Managing Radiation-Related Side Effects in Patients with Human Papillomavirus–Associated Oral Cancer
Alice Goodman
TON - July 2017, Vol 10, No 4 published on July 6, 2017 in Adverse Effects
Reasons for Emergency Department Visits Related to Immune Checkpoint Inhibitor Treatment
Phoebe Starr
TON - July 2017, Vol 10, No 4 published on July 6, 2017 in Adverse Effects
Nurse Navigation Program Improves Access and Satisfaction with Cancer Care
Alice Goodman
TON - July 2017, Vol 10, No 4 published on July 6, 2017 in Best Practices
Last modified: September 18, 2017